Florida, 2009

Lightning Strike in Florida, November 24, 2009

November 24, 2009 · NWS JAX · 1 event in 1 county or zone

Scattered storms developed during the afternoon and evening across the Florida peninsula as an upper level trough approached from the Gulf Coast region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered storms developed during the afternoon and evening across the Florida peninsula as an upper level trough approached from the Gulf Coast region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 24, 2:21 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 24, 2:21 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EST TUE NOV 24 2009

...INCREASING RAINS ACROSS SE HALF OF THE AREA TONIGHT AND WED...

.SYNOPSIS...S EXTENSION OF E PLAINS UPPER TROF CONTINUES TO DIG
OVER THE W GOMEX. THIS IS PRODUCING A BALL OF TSTMS OVER THAT AREA
WITH MID AND HIGH CLOUDINESS STREAMING ACROSS THE N GOMEX AND THE
LOCAL COUNTY WARNING AREA. REMAINDER OF GULF AREA HAS DESTABILIZED
WITH SCATTERED SHOWERS AND STORMS..WITH SOME EVEN MOVING INLAND
OVER THE SW PORTION OF OUR AREA IN MARION COUNTY. BENEATH THE MID
AND HIGH CLOUDS...RATHER SOLID LOW CLOUD DECK REMAINS ACROSS MOST
OF THE AREA. TEMPERATURES RANGE FROM NEAR 60 OVER SE GA TO THE
LOWER 70S ACROSS OUR S ZONES.

.SHORT TERM...MODELS IN BETTER AND BETTER AGREEMENT WITH
PROGRESSION OF RAINFALL TONIGHT AND WED. NAM AND GFS NOW DEVELOP
CLOSED SFC LOW OVER THE E GOMEX MIDDAY WED BEFORE A DEEPER LOW
FORMS OFF OUR ATLANTIC COAST LATE WED. PRECIP FIELDS IN GOOD
AGREEMENT AS WELL...ALTHO SOME CONVECTIVE FEEDBACK ISSUES REMAIN
IN THE GFS...PARTICULARLY E OF THE CENTRAL FL COAST. LOOKS LIKE
HEAVIEST PRECIP WILL FOCUS FROM OUR SW ZONES ACROSS EXTREME NE FL
AFTER MIDNIGHT TONIGHT AND THRU A GOOD DEAL OF THE DAY ON WED
BEFORE THE ATLANTIC LOW DEEPENS AND DRAGS DRIER AIR INTO THE AREA
FROM THE NW. MUCH OF THE PRECIP WILL BE GENERATED BY ISENTROPIC
LIFT BUT LOW-LEVEL CONVERGENCE AND POSITIVE VORTICITY ADVECTION
WILL BE A FACTOR OVER THE SE ZONES. AVERAGE RAINFALL AMOUNTS
DURING THIS EVENT WILL LIKELY EXCEED 1 INCH OVER THE SE 1/3 OF OUR
AREA...WITH LOCALLY HIGHER AMOUNTS IN TSTM ACTIVITY. WILL MENTION
LOCALLY HEAVY RAINFALL IN THE WED MORNING PORTION OF THE
FORECAST...WITH SOME HEAVY RAINS EVEN POSSIBLE LATE TONIGHT AND
DURING WED AFTERNOON OVER THE SAME AREAS.

THE OTHER IMPACT FROM THIS STORM SYSTEM WILL BE STRONG TO POSSIBLY
SEVERE STORMS OVER OUR SE ZONES. THE NAM BRINGS A MARGINAL SEVERE
WIND THREAT INTO OUR EXTREME SE ZONES DURING THE DAY WED WHILE THE
GFS HINTS AT SOME ROTATING STORMS IN THE SAME AREA. WILL LET THIS
MORNINGS UPDATED HWO RIDE FOR NOW AND LET LATER SHIFTS GET MORE
SPECIFIC IF NEEDED. THANKS TO TAE/TBW/MLB FOR COORDINATION.

INCREASING LOW-LEVEL WINDS AND THICK CLOUD COVER SHOULD KEEP FOG
FROM BECOMING TOO DENSE OR WIDESPREAD TONIGHT. FOR NOW...HAVE JUST
INDICATED PATCHY FOG AREA-WIDE. FOR TEMPERATURES...HAVE LEANED
TOWARD THE WARMER GFS MOS GUIDANCE TONIGHT AND THE COOLER NAM MOS
FOR WED DUE TO THICK CLOUD COVER.

.LONG TERM...TEMPERATURES EXPECTED TO DROP BELOW NORMAL THIS
WEEKEND. IF ANYTHING...THE NEXT FRONT MAY MOVE MORE QUICKLY THRU
THE AREA. IT NOW LOOKS LIKE THE FRONT WILL SWEEP THRU DURING THE
DAY MON WITH A FAIRLY SOLID LINE OF SHOWERS ALONG AND AHEAD OF IT.
GFS HAS MARGINAL INSTABILITY ASSOCIATED WITH THE FEATURE DUE TO
LIMITED DURATION OF RETURN FLOW. HOWEVER...THE SYSTEM WILL LIKELY
BE SO DYNAMIC...MAY STILL BE A SQUALL LINE AHEAD OF THE FRONT.

&&

.AVIATION...IFR CONDS IN LOW CLOUDS CONTINUE TO BE VERY SLOW TO
LIFT AND WITH WARM FRONT LIFTING NORTHWARD AND RAIN DEVELOPING
TONIGHT...WILL BE A VERY CHALLENGING SET OF TAFS. FOR NOW HAVE
BROAD-BRUSHED A BRIEF VISIT TO MVFR CIGS BTWN 20-02Z BEFORE CONDS
DETERIORATE BACK INTO IFR CONDS WITH RAIN DEVELOPING AFTER
02Z...THEN HAVE TRENDED EVEN FURTHER INTO LIFR CIGS IN MODERATE
RAIN AFTER THE 06Z/08Z TIME FRAME THROUGH 18Z ON WED. GUIDANCE WAS
VERY LOW WITH CEILINGS AT 100-200 FEET AFTER 02Z TONIGHT...AND MY
FORECAST WAS A BIT CLOSER TO THE 300-500 FT RANGE FOR NOW. LEFT
ANY MENTION OF THUNDER OUT OF THE TAF SET FOR NOW...BUT KGNV HAS
THE BEST CHANCE FOR ELEVATED THUNDER LATE TONIGHT.

&&

.MARINE...NORTHEAST FLOW WILL CONTINUE JUST NORTH OF THE
DEVELOPING WARM FRONTAL BOUNDARY TONIGHT AND WILL REMAIN STATIC
ACRS MOST OF THE WATERS AS LONG AS FRONTAL BOUNDARY DOESNT PULL
TOO FAR TO THE NORTH. LOW PRESSURE EXPECTED TO DEVELOP OFF THE
FLORIDA COAST ON THE FRONT ON WED AND WILL KICK WINDS BACK TO THE
NORTH/NORTHWEST WITH A SHARP INCREASE IN SPEED TO SMALL CRAFT
EXERCISE CAUTION LEVELS WED NIGHT AND THU...THEN WITH STRONG COLD
AIR ADVECTION SETTING UP IN NORTHWEST FLOW THU NIGHT AND
FRI...SMALL CRAFT ADVISORY CONDS WILL DEVELOP AT THE LEAST OVER
THE OFFSHORE WATERS AND VERY CLOSE ACRS THE NEARSHORE
WATERS...STILL TOO EARLY FOR ANY HEADLINES. WINDS TO DECREASE OVER
THE WEEKEND FAIRLY QUICKLY TO SPEEDS LESS THAN 15 KNOTS AND SEAS
LESS THAN 4 FEET.

&&

.FIRE WEATHER...THURSDAY AFTERNOON AS DRIER AIR IS FILTERING IN
ON NORTHWEST WINDS NORTHEAST FLORIDA ZONES MAY SEE MIN RH DIP TO
AROUND 35% WITH NORTHWEST WINDS OF 10-15 MPH BUT APPEARS TOO
MARGINAL FOR ANY MENTION OF A FIRE WEATHER WATCH AT THIS TIME.

FRIDAY AFTERNOON ACRS NORTHEAST FLORIDA MAY SEE 3-5 HR DURATION OF
CRITICAL RHS WITH DRY AIR OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  51  64  43  66 /  30  30   0   0
SSI  56  63  49  67 /  60  70   0   0
JAX  57  64  47  69 /  70  80  10   0
SGJ  62  67  53  70 /  70  80  20   0
GNV  60  67  48  68 /  70  80  10   0
OCF  62  69  50  70 /  70  80  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/HESS/PRESNALL
Hazardous weather outlook, Nov 24, 10:05 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EST TUE NOV 24 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251030-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1005 AM EST TUE NOV 24 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE ALTAMAHA
RIVER...

MINOR FLOODING CONTINUE ALONG PORTIONS OF THE ALTAMAHA RIVER. REFER
TO THE CURRENT RIVER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE FOR FURTHER DETAILS.

SCATTERED TO NUMEROUS SHOWERS WILL DEVELOP TONIGHT ACROSS NORTHEAST
FLORIDA AND EXTREME SOUTHEAST GEORGIA. THE HEAVIEST RAINFALL IS
EXPECTED LATE TONIGHT GENERALLY NEAR AND SOUTHEAST OF A JACKSONVILLE
TO GAINESVILLE LINE. IN ADDITION...ISOLATED THUNDERSTORMS ARE
POSSIBLE SOUTH OF A LINE FROM ST AUGUSTINE TO OCALA LATE TONIGHT AS
A WARM FRONT LIFTS NORTHWARD INTO NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...LOCALLY HEAVY RAINS POSSIBLE ACROSS PORTIONS OF NORTHEAST FLORIDA
ON WEDNESDAY...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST OVER THE
SOUTHEAST PORTION OF THE FORECAST AREA ON WEDNESDAY WITH LOCALLY
HEAVY DOWNPOURS POSSIBLE. STORM TOTAL RAINFALL AMOUNTS MAY EXCEED
ONE INCH ACROSS PORTIONS OF NORTHEAST FLORIDA...WITH HIGHER AMOUNTS
IN THUNDERSTORMS. A FEW THUNDERSTORMS MAY BE STRONG DURING THE DAY
WEDNESDAY...MOSTLY SOUTHEAST OF A SAINT AUGUSTINE TO OCALA LINE.

AREAS OF FOG ARE EXPECTED EARLY WEDNESDAY MORNING AS WELL. THE
VISIBILITY MAY BE LOCALLY REDUCED TO LESS THAN A MILE AT TIMES.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE ALTAMAHA RIVER
THROUGH MUCH OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/SEC

In the hours before

Special weather statement, Nov 24, 4:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EST TUE NOV 24 2009

FLZ036-037-040-242200-
ALACHUA-MARION-PUTNAM-
409 PM EST TUE NOV 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN MARION AND WESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 500 PM EST...

AT 409 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF CROSS CREEK...OR 10 MILES
NORTHWEST OF CITRA...MOVING NORTHEAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROCHELLE...REDDICK...
MICANOPY...MCINTOSH...LOWELL...FLEMINGTON...CROSS CREEK...NEWNANS
LAKE...LOCHLOOSA AND GROVE PARK THROUGH 500 PM EST. SMALL HAIL AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2979 8215 2961 8193 2929 8222 2945 8239
TIME...MOT...LOC 2109Z 238DEG 18KT 2954 8220

SHULER

The radar

The Jacksonville radar (KJAX), 106 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alachua

When
November 24, 4:20 PM EST
Where
Alachua County, 0.69 mi N of Hawthorne
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.590, -82.080

A 10-year-old male was struck and injured by lightning in Hawthorne. He was hospitalized.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198113.